MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION EXPEL DRAINAGE CATHETER WITH TWIST-LOC HUB; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION EXPEL DRAINAGE CATHETER WITH TWIST-LOC HUB; CATHETER, BILIARY, DIAGNOSTIC
Model Number 32900
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Abscess (1690); Perforation (2001); Sepsis (2067); Device Embedded In Tissue or Plaque (3165)
Date of Event 07/07/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported via medwatch #5087974 that a suture detached and remained inside the patient causing perforation and abdominal abscess.The target lesion was located in the abdomen.A 12/25 expel drainage catheter was selected for use to drain an intraabdominal abscess.The suture material used to curl the ir catheter broke off in the patient's abdomen that led to recurrent abscess, infection, bowel perforation and serious life threatening medical problems.There is an ongoing surgical treatment that requires further reconstructive surgery.The bsc expel drainage catheter with twist loc hub 12 french x 25cm was used last 2017 in which the locking suture was broken off and perforated the duodenum and sepsis that was later identified in 2018.There were multiple operations and the patient continues to have significant medical problems related to the detached suture which caused perforation and abdominal abscess.The patient was readmitted in 2017 for further treatment of multiple abdominal abscess in which the back end of the drain was cut, the drain was removed over a short non bsc wire and drainage catheter.Blistering of the skin adjacent to the drain was noted.The locking loop was formed and the positioning was in the abscess.The drain was not sutured or using secure device but was relying ont the locking loop to prevent dislodgement.Instead, gauze and paper tape were to sterilely cover the bsc expel drainage catheter.The catheter was removed and repeat the imaging was performed to ensure appropriate device placement.However, the malfunctioning of the locking mechanism the exchange of another non bsc catheter to was placed.The repeat of ct image was used with statlock system in placed and sterile dressing was applied in 2017.Later in 2018, the discharged with abscess drained with complex open ventral hernia was repaired.Subsequently, the patient was admitted with drainage from the wound.Cultures showed multiple enteric pathogens exploratory lap resection of chronic fistula that caused by bsc drainage catheter suture break.The hernia repair was compromised due to the detached suture eroded into the duodenum and created an abscess, fistula and sepsis breakdown.The patient was discharge.Currently in 2019, patient requires major surgery to repair the hernia.
 
Event or Problem Description
It was reported via medwatch #5087974 that a suture detached and remained inside the patient causing perforation and abdominal abscess.The target lesion was located in the abdomen.A 12/25 expel drainage catheter was selected for use to drain an intraabdominal abscess.The suture material used to curl the ir catheter broke off in the patient's abdomen that led to recurrent abscess, infection, bowel perforation and serious life threatening medical problems.There is an ongoing surgical treatment that requires further reconstructive surgery.The bsc expel drainage catheter with twist loc hub 12 french x 25cm was used last 2017 in which the locking suture was broken off and perforated the duodenum and sepsis that was later identified in 2018.There were multiple operations and the patient continues to have significant medical problems realted to the detached suture which caused perforation and abdominal abscess.The patient was readmitted in 2017 for further treatment of multiple abdominal abscess in which the back end of the drain was cut, the drain was removed over a short non bsc wire and drainage catheter.Blistering of the skin adjacent to the drain was noted.The locking loop was formed and the positioning was in the abscess.The drain was not sutured or using secure device but was relying ont the locking loop to prevent dislodgement.Instead, gauze and paper tape were to sterilely cover the bsc expel drainage catheter.The catheter was removed and repeat the imaging was performed to ensure appropriate device placement.However, the malfunctioning of the locking mechanism the exchange of another non bsc catheter to was placed.The repeat of ct image was used with statlock system in placed and sterile dressing was applied in 2017.Later in 2018, the discharged with abscess drained with complex open ventral hernia was repaired.Subsequently, the patient was admitted with drainage from the wound.Cultures showed multiple enteric pathogens exploratory lap resection of chronic fistula that caused by bsc drainage catheter suture break.The hernia repair was compromised due to the detached suture eroded into the duodenum and created an abscess, fistula and sepsis breakdown.The patient was discharge.Currently in 2019, patient requires major surgery to repair the hernia.It was further reported that a 10 french catheter was placed and then replaced with a 12 french in (b)(6) 2017.The patient experienced continuing infection, duodenum perforation, intraabdominal abscess, sepsis, multiple surgical procedures, reconstructive surgery, and other maladies.The suture material was found to be 1 cm in length in 2018.
 
Additional Manufacturer Narrative
1: initial reporter address (b)(6).

Brand Name
EXPEL DRAINAGE CATHETER WITH TWIST-LOC HUB
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
MDR Report Key8903902
Report Number2134265-2019-09800
Device Sequence Number18892773
Product Code FGE
UDI-Device Identifier08714729860600
UDI-Public08714729860600
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
K141335
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/16/2019
Device Model Number32900
Device Catalogue Number32900
Device Lot Number0019369653
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/25/2019
Supplement Date Received by Manufacturer09/01/2020
Initial Report FDA Received Date08/16/2019
Supplement Report FDA Received Date09/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;